HIV and hair loss: What's the link?
Other factors, such as medications and co-occurring conditions, may contribute to thinning hair.
Does HIV cause hair loss?
People with HIV can experience thinning hair, but it may not be related to their illness.
HIV does not typically cause hair loss in people who are receiving treatment and leading a healthy life. However, many people with HIV can experience thinning hair unrelated to the condition.
Hair loss is a natural part of aging for many people. According to the American Academy of Dermatology, hereditary hair loss with age is the most common cause of hair loss in both men and women.
People with HIV receiving medication now have a near-normal life expectancy. Many may experience hair loss as they grow older.
Hair loss is a symptom of syphilis, and it is also a side effect of acyclovir (Zovirax), a medication that treats genital herpes.
Additionally, other medical conditions that affect people with HIV may trigger excessive hair loss. For example, iron-deficiency anemia, characterized by low blood iron stores, is more common among people with HIV than in others.
Some research links iron deficiency with hair loss, although there is not enough evidence to determine if low iron levels actually cause thinning hair.
Thyroid dysfunction is another common condition affecting people with HIV. Abnormal levels of thyroid hormones can trigger hair loss.
Telogen effluvium is a form of temporary hair loss that occurs after a stressful or traumatic event.
Telogen hair is hair that is no longer growing and is resting. At any one time, up to 10 percent of a person's hair is in the telogen phase.
In cases of telogen effluvium, people experience excess shedding of the telogen hair from the scalp, typically around 3 months after a triggering event. This hair loss is diffuse, meaning it occurs all over the scalp.
People with HIV can be especially susceptible to telogen effluvium as a result of physical or emotional stressors, including poor nutrition, an infection, or the challenges of living with a chronic illness.
Telogen effluvium is usually a temporary form of hair loss, but it may become chronic if it occurs for more than 6 months.
The term alopecia refers to hair loss and baldness. There are several types of alopecia, some of which occur in people with HIV. These include:
- Drug-induced alopecia, or hair loss resulting from medication use.
- Alopecia areata, which is an autoimmune disorder that causes hair to fall out in patches.
- Loose anagen hair syndrome, where hairs in the anagen (growing) phase fall out.
- Alopecia resulting from other conditions, such as the skin conditions seborrheic dermatitis or psoriasis.
Another type of alopecia, known as diffuse alopecia, also causes hair loss in people with immune system disorders.
One older study found that almost 7 percent of those with HIV experience diffuse alopecia. However, with advances in treatment, this percentage may be lower now.
Hair loss as a medication side effect
In the past, HIV medications commonly resulted in hair loss. But newer HIV drugs known as antiretroviral therapy (ART) do not usually lead to thinning hair. ART typically causes fewer side effects overall and can prevent the symptoms, progression, and transmission of HIV.
However, other medications that people with HIV may need to take for co-occurring conditions may result in hair loss. For example, acyclovir (Zovirax) for genital herpes lists hair loss as a side effect.
People who experience side effects from any medicines should discuss their concerns with a doctor. Often, the benefits of taking the medication outweigh the discomfort of side effects, but a doctor may also be able to prescribe an alternative.
Other HIV symptoms
HIV symptoms differ from person-to-person and between phases of the infection. In general, symptoms of the three phases may include:
People can develop flu-like symptoms in the early stages of the infection.
During the early stage of the infection, between 40 and 90 percent of people will develop flu-like symptoms. These usually occur within the first 4 weeks of infection and can include:
- aches and pains
- mouth sores
- sore throat
- swollen lymph nodes
For some other people, they may not have any noticeable symptoms during this stage.
Clinical latency stage
During the clinical latency stage, or stage 2 of HIV, the virus is still active, but symptoms are mild or not present.
Without treatment, people may remain in this stage for around 10 years. But with ART, people can remain in the clinical latency stage for life.
Despite the absence of symptoms, it is still possible to transmit the virus to others during this stage. People should take precautions to reduce the risk of doing so, such as by using condoms and not sharing needles if they inject drugs.
However, anyone who is consistently receiving treatment and whose viral load reaches undetectable levels cannot transmit the virus.
If the virus multiplies sufficiently and causes damage to the immune system, new symptoms may occur. These can include:
Stage 3 HIV
If a person's CD4 cell count falls below a certain level, a doctor will diagnose them with AIDS. CD4 cells are white blood cells that play a vital role in immune function.
Thanks to ART, most people living with HIV in the United States do not develop AIDS. However, without treatment, HIV can progress to AIDS within 10 years, and most people survive for around 3 years afterward.
Individuals with AIDS typically develop opportunistic infections or cancers. These illnesses can cause symptoms including:
- extreme fatigue
- memory loss
- night sweats
- persistent diarrhea
- rapid weight loss
- skin discoloration
- sores on the anus, genitals, or mouth
- swelling of the lymph nodes in the neck, armpit, or groin
In the past, people may have associated hair loss with HIV because older medications triggered hair shedding. However, modern medicines do not typically do this.
While hair loss may occur in people with HIV, it usually results from the natural aging process or as a side effect of co-occurring conditions or medications for these conditions.
People who experience hair loss or other symptoms and complications of HIV should speak to a doctor who can help determine the underlying cause and suggest treatment options.